Iowa, 2012

Damaging Wind in Iowa, July 9, 2012

July 9, 2012 · NWS DMX · 1 event in 1 county or zone

A weak cold front dropped south across the state during the afternoon of the 9th. Severe parameters were relatively weak with under 20 kts of shear and CAPE around 1000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front dropped south across the state during the afternoon of the 9th. Severe parameters were relatively weak with under 20 kts of shear and CAPE around 1000 J/kg. The downdraft CAPE was around 1200 J/kg. Scattered thunderstorms formed along the cold front. Most were not severe, however one storm became severe in central Iowa and produced damaging wind in Polk County in Polk City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 2:20 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 2:20 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT MON JUL 9 2012

.SHORT TERM /TONIGHT/...
SECONDARY COLD FRONT EXTENDING FROM NEAR KMLI TO JUST NORTH OF KDSM
TO NORTH OF KSUX WILL DROP SOUTH THROUGH THE CWA THIS EVENING.  A
NARROW LINE OF SCATTERED TSRA WILL ACCOMPANY THE FRONT INTO THE
EARLY EVENING HOURS AND SHOULD DISSIPATE OR BECOME ISOLATED SHOWERS
TOWARD SUNSET AS OCCURRED YESTERDAY WITH THE FRONT.  COOLER AIR WILL
FILTER INTO THE STATE WITH TEMPS A LITTLE COOLER THAN THIS MORNING.
WOULD NOT BE SURPRISED TO SEE SOME PATCHY FOG ACROSS THE NORTHERN
HALF OF THE CWA UNDER THE SURFACE HIGH PRESSURE.  THE HIGH IS A
DIRTY HIGH AS WAS EVIDENT THIS MORNING...BUT AREAL EXTENT IS
QUESTIONABLE.

.LONG TERM /TUESDAY THROUGH MONDAY/...
FORECAST REMAINS DRY THROUGH THE EXTENDED WITH HIGH PRESSURE
DOMINATING THE AREA THROUGH THE MID RANGE. EC/GEM FLATTEN
CENTRAL US RIDGE TOWARD THE WEEKEND INTO EARLY NEXT WEEK.
WEAK UPPER TROUGH TO MOVE THROUGH MN/IA/WI INTO THE GREAT LAKES
REGION WHICH WILL BRING A WARM FRONT THROUGH THE CWA. COULD POSSIBLY
SEE SOME PRECIP WITH THIS FRONTAL PASSAGE...BUT FRONT MOVES THROUGH
DURING THE DAY...WITH MOST LIKELY SCENARIO OF PRECIP TO OUR WEST
FRIDAY NIGHT...AND THEN AGAIN TO OUR EAST SATURDAY NIGHT. ALSO WITH
THE MAIN TROUGH MOVING THROUGH SOUTHERN CANADA...FORCING STILL QUITE
WEAK ACROSS THE AREA WITH ANY ACTIVITY EXPECTED TO BE QUITE
ISOLATED. THEREFORE HAVE OPTED TO REFRAIN FROM ADDING POPS INTO THE
FORECAST AT THIS TIME. BROAD UPPER LEVEL TROUGH DEEPENS SOMEWHAT
INTO THE NORTHERN ROCKIES AND NORTHERN PLAINS LATE SUNDAY INTO
MONDAY...WITH CONTINUE WAA AND SOUTHERLY TO SOUTHWESTERLY FLOW. THIS
AGAIN MAY RESULT IN SOME ISOLATED ACTIVITY TOWARD MONDAY INTO MONDAY
NIGHT...BUT AGAIN WITH MAIN SYSTEM TRACKING ACROSS SOUTHERN CANADA
AND GIVEN DRY PATTERN HAVE AGAIN OPTED TO KEEP THE FORECAST DRY.
WILL CONTINUE TO MONITOR THESE TWO SYSTEMS OVER THE NEXT DAYS...TO
FURTHER REFINE ANY PRECIP CHANCES AND POSSIBLY NEED TO INSERT SOME
POPS INTO SATURDAY OR MONDAY IF EC/GEM CONTINUES CONSISTENCY WITH
THE TIMING/PLACEMENT. OTHERWISE OVERALL TEMPERATURE FORECAST IS FOR
GRADUAL WARMING INTO THE WEEKEND...WITH H85 TEMPS CLIMBING FROM
AROUND THE MID TEENS CELSIUS TUESDAY...TO THE MID 20S C BY MONDAY.
THEREFORE MAX TEMPS EXPECTED TO RETURN TO WIDESPREAD 90S BY EARLY
NEXT WEEK...WITH CONTINUED WARMTH EXPECTED INTO NEXT WEEK. ALSO
DRIER AIR IN PLACE OVER THE NEXT FEW DAYS MAY RESULT IN A BIT LARGER
DIURNAL RANGE...AND THEREFORE HAVE GONE A BIT ABOVE GUIDANCE FOR MAX
TEMPS AND SLIGHTLY COOLER AT NIGHT AND DROPPED DEWPOINTS A BIT.

&&

.AVIATION DISCUSSION...
SECONDARY COLD FRONT ACROSS NRN IA WILL MOVE SOUTH ACROSS THE TAF
SITES THIS AFTERNOON.  ISOLATED CONVECTIVE SHOWERS WILL ACCOMPANY
THE FRONT UNTIL SUNSET.  VFR CONDITIONS ARE EXPECTED TO HOLD THROUGH
THE PERIOD ACROSS THE SOUTH.  WITH LIGHT WINDS AND HIGH PRESSURE
SETTLING OVER THE NRN SITES EXPECTED TO SEE MVFR CONDITIONS WITH
FOG FOR A FEW HOURS AROUND SUNRISE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS JUL 12
LONG TERM...MJB
AVIATION...MS JUL 12
Hazardous weather outlook, Jul 9, 2:12 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT MON JUL 9 2012

IAZ023-033>036-044>049-057>062-070>075-081>086-092>097-101100-
POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
312 PM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-024>028-037>039-050-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-TAMA-
312 PM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Des Moines radar (KDMX), 4 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 9, 4:34 PM CST
Where
Polk County, Polk City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.770, -93.720

A large tree limb was blown down on a fence along with some other damage in the area. A transformer blew out, knocking out power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381771.